Wisconsin, 2001

Damaging Winds in Wisconsin, April 12, 2001

April 12, 2001 · NWS ARX · 3 events in 2 counties and zones

Law enforcement officials reported numerous trees and power lines downed by wind gusts estimated between 60 and 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials reported numerous trees and power lines downed by wind gusts estimated between 60 and 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 11, 8:25 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 11, 8:25 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT WED APR 11 2001

CANCELLING FLASH FLOOD WATCH AND TORNADO WATCH.

WATER VAPOR SATELLITE IMAGERY SHOWED THE DRY SLOT HAD WORKED ITS WAY
ACROSS MOST OF THE FORECAST AREA. UPPER LEVEL LOW AND SURFACE
SYSTEM WERE MOVING TO THE NORTHEAST. KDMX RADAR HAD SCATTERED
SHOWERS AND A COUPLE THUNDERSTORMS AHEAD OF THE LOW IN CENTRAL IOWA.
MAIN SEVERE THREAT APPEARS TO HAVE SHIFTED OUT OF THE LA CROSSE
FORECAST AREA AT THIS TIME. SURFACE PRESSURE GRADIENT WAS
INCREASING AS THE LOW CONTINUED TO WIND UP TO OUR SOUTHWEST. WINDS
ACROSS THE FORECAST AREA HAVE YET TO SEE MUCH OF A RISE WITH
STRONGEST WINDS AROUND US. RADAR ESTIMATED RAINFALL AMOUNTS FROM
AROUND A HALF AN INCH UP TO 4 TO 5 INCHES IN DODGE COUNTY. SEVERAL
RECORDING DEVICES SHOWED RAINFALL AMOUNTS OF 2.5 TO 3 INCHES IN
SOUTHEAST MINNESOTA TODAY.

ETA FORECASTS PRESSURE GRADIENTS TO BECOME STRONG ACROSS ENTIRE
FORECAST AREA BY EARLY TOMORROW MORNING AS THE LOW CENTER PASSES TO
THE NORTH.  WIND ADVISORY MAY BE NEEDED ENTIRE AREA FOR TOMORROW...
BUT NO TIME TO ISSUE SO WILL WAIT FOR MIDNIGHT CREW SINCE IT WONT
ONSET UNTIL 8 OR 9 AM IN WIsSCONSIN COUNTIES.

COORDINATED WITH SPC.

.LSE....WIND ADVISORY TONIGHT AND THURSDAY...MNZ079-086-087-
       094-095-IAZ008>010-018-019-029.

NELSON

In the hours before

Special weather statement, Apr 11, 8:28 PM CST, 5 hours 32 minutes before
IAZ011-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-061-120245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
928 PM CDT WED APR 11 2001

THE TORNADO WATCHES HAVE BEEN CANCELLED FOR THE FOLLOWING COUNTIES

IN SOUTHEAST MINNESOTA...HOUSTON AND WINONA.

IN NORTHEAST IOWA...ALLAMAKEE AND CLAYTON.

IN WISCONSIN...
ADAMS     BUFFALO   CLARK    CRAWFORD
GRANT     JACKSON   JUNEAU   LA CROSSE
MONROE    RICHLAND  TAYLOR   TREMPEALEAU
VERNON

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED NORTHEAST OF THESE
COUNTIES AND SEVERE WEATHER IS NO LONGER EXPECTED. A FEW
THUNDERSTORMS WERE STILL MOVING ACROSS ADAMS AND JUNEAU COUNTIES...
BUT SEVERE WEATHER IS NOT EXPECTED.

NELSON

The radar

The La Crosse radar (KARX), 82 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Juneau

When
April 12, 2:00 AM CST
Where
Juneau County, New Lisbon
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -90.167

Thunderstorm Wind, Juneau

When
April 12, 2:01 AM CST
Where
Juneau County, Mather
Measured
53 kt (61 mph)
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
44.150, -90.300

Thunderstorm Wind, Adams

When
April 12, 2:05 AM CST
Where
Adams County, Easton
Measured
55 kt (63 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -89.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238051, 5238052, 5238053.